Letters To The Editor

Cardiorenal syndrome

Author and Disclosure Information

 

References

To the Editor: I read with interest the thoughtful review of cardiorenal syndrome by Drs. Thind, Loehrke, and Wilt1 and the accompanying editorial by Dr. Grodin.2 These articles certainly add to our growing knowledge of the syndrome and the importance of treating volume overload in these complex patients.

Indeed, we and others have stressed the primary importance of renal dysfunction in patients with volume overload and acute decompensated heart failure.3,4 We have learned that even small rises in serum creatinine predict poor outcomes in these patients. And even if the serum creatinine level comes back down during hospitalization, acute kidney injury (AKI) is still associated with risk.5

Nevertheless, clinicians remain frustrated with the practical management of patients with volume overload and worsening AKI. When faced with a rising serum creatinine level in a patient being treated for decompensated heart failure with signs or symptoms of volume overload, I suggest the following:

Perform careful bedside and chart review searching for evidence of AKI related to causes other than cardiorenal syndrome. Ask whether the rise in serum creatinine could be caused by new obstruction (eg, urinary retention, upper urinary tract obstruction), a nephrotoxin (eg, nonsteroidal anti-inflammatory drugs), a primary tubulointerstitial or glomerular process (eg, drug-induced acute interstitial nephritis, acute glomerulonephritis), acute tubular necrosis, or a new hemodynamic event threatening renal perfusion (eg, hypotension, a new arrhythmia). It is often best to arrive at a diagnosis of AKI due to cardiorenal dysfunction by exclusion, much like the working definitions of hepatorenal syndrome.6 This requires review of the urine sediment (looking for evidence of granular casts of acute tubular necrosis, or evidence of glomerulonephritis or interstitial nephritis), electronic medical record, vital signs, telemetry, and perhaps renal ultrasonography.

In the absence of frank evidence of “overdiuresis” such as worsening hypernatremia, with dropping blood pressure, clinical hypoperfusion, and contraction alkalosis, avoid the temptation to suspend diuretics. Alternatively, an increase in diuretic dose, or addition of a distal diuretic (ie, metolazone) may be needed to address persistent renal venous congestion as the cause of the AKI.3 In this situation, be sure to monitor electrolytes, volume status, and renal function closely while diuretic treatment is augmented. In many such cases, the serum creatinine may actually start to decrease after a more robust diuresis is generated. In these patients, it may also be prudent to temporarily suspend antagonists of the renin-angiotensin-aldosterone system, although this remains controversial.

Management of such patients should be done collaboratively with cardiologists well versed in the treatment of cardiorenal syndrome. It may be possible that the worsening renal function in these patients represents important changes in cardiac rhythm or function (eg, low cardiac output state, new or worsening valvular disease, ongoing myocardial ischemia, cardiac tamponade, uncontrolled bradycardia or tachyarrythmia). Interventions aimed at reversing such perturbations could be the most important steps in improving cardiorenal function and reversing AKI.

Next Article:

In reply: Cardiorenal syndrome

Related Articles